Skip to main content

The Robin Mean Value Equation II: Asymptotic Hölder Regularity


We show that solutions to the Robin mean value equations (RMV), introduced in Lewicka and Peres (2022), converge uniformly in the limit of the vanishing radius of averaging, to the unique solution of the Robin-Laplace boundary value problem (RL), posed on any \(\mathcal {C}^{1,1}\)-regular domain and with any bounded Borel right hand side. When compared with the case of continuous right hand side, analyzed in Lewicka and Peres (2022), the present more general setting presents significant technical challenges. Along the way, we prove the asymptotic Hölder equicontinuity of solutions to (RMV): Lipschitz in the interior and \(\mathcal {C}^{0,\alpha }\) up to the boundary, for any α ∈ (0,1). Our proofs employ martingale techniques, where (RMV) is interpreted as the dynamic programming principle for a discrete stochastic process, interpolating between the reflecting and the stopped-at-exit Brownian walks.

This is a preview of subscription content, access via your institution.

Code Availability

Not applicable


  1. Antunovic, T., Peres, Y., Sheffield, S., Somersille, S.: Tug-of-war and infinity Laplace equation with vanishing Neumann boundary condition. Comm. Partial Diff. Equa. 37(10), 1839–1869 (2012)

    Article  MathSciNet  Google Scholar 

  2. Arroyo, A., Parviainen, M: Asymptotic Hölder regularity for the ellipsoid process. arXiv:1905.02037

  3. Bass, R., Burdzy, K., Chen, Z. -Q.: On the Robin problem in fractal domains. Proc. Lond. Math. Soc. 96(2), 273–311 (2008)

    Article  MathSciNet  Google Scholar 

  4. Bass, R., Hsu, P: Some potential theory for reflecting Brownian motion in Hölder and Lipschitz domains. Ann. Probab. 19(2), 486–508 (1991)

    Article  MathSciNet  Google Scholar 

  5. Benchérif-Madani, A., Pardoux, É. : A probabilistic formula for a Poisson equation with Neumann boundary condition. Stoch. Anal. Appl. 27(4), 739–746 (2009)

    Article  MathSciNet  Google Scholar 

  6. Bucur, D., Giacomini, A., Trebeschi, P.: The Robin-Laplacian problem on varying domains. Calc. Var. Part. Diff. Equ. 55(6), 55–133 (2016)

    MathSciNet  MATH  Google Scholar 

  7. Brosamler, G.A.: A probabilistic solution of the Neumann problem. Mathematica Scandinavica 38(1), 137–147 (1976)

    Article  MathSciNet  Google Scholar 

  8. Charro, F., Garcia, J., Rossi, J.: A mixed problem for the infinity Laplacian via tug-of-war games. Calc. Var. Part. Diff. Equ. 34(3), 307–320 (2009)

    Article  MathSciNet  Google Scholar 

  9. Cranston, M.: Gradient estimates on manifolds using coupling. J. Funct. Anal. 99(1), 110–124 (1991)

    Article  MathSciNet  Google Scholar 

  10. Doob, J.L.: Classical Potential Theory and its Probabilistic Counterpart. Springer, New York (1984)

    Book  Google Scholar 

  11. Gilbarg, D., Trudinger, N.: Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, 2nd edn. Springer, Berlin (2001)

    Book  Google Scholar 

  12. Lewicka, M., Manfredi, J., Ricciotti, D.: Random walks and random Tug of War in the Heisenberg group. Mathematische Annalen 377, 797-846 (2020)

    Article  MathSciNet  Google Scholar 

  13. Lewicka, M., Peres, Y.: Which domains have two-sided supporting unit spheres at every boundary point?. Expositiones Mathematicae 38(4), 548–558 (2020)

    Article  MathSciNet  Google Scholar 

  14. Lewicka, M., Peres, Y.: The Robin mean value equation I: A random walk approach to the third boundary value problem. Accepted in Potential Analysis (2022)

  15. Lieberman, G.: Oblique Derivative Problems for Elliptic Equations. World Scientific Publishing (2013)

  16. Lindvall, T., Rogers, L.C.G.: Coupling of multidimensional diffusions by reflection. Ann. Probab. 14(3), 860–872 (1986)

    Article  MathSciNet  Google Scholar 

  17. Lucas, K.: Submanifolds of dimension n − 1 in En with normals satisfying a Lipschitz condition, Studies in eigenvalue problems. Technical Report, vol. 18. University of Kansas, Dept of Mathematics (1957)

    Google Scholar 

  18. Luiro, H., Parviainen, M.: Regularity for nonlinear stochastic games. Ann. Inst. H. Poincare Anal. Non Lineaire 35(6), 1435–1456 (2018)

    Article  MathSciNet  Google Scholar 

  19. Manfredi, J., Parviainen, M., Rossi, J.: On the definition and properties of p-harmonious functions. Ann. Sc. Norm. Super. Pisa Cl. Sci. 11(2), 215–241 (2012)

    MathSciNet  MATH  Google Scholar 

  20. Nittka, R.: Quasilinear elliptic and parabolic Robin problems on Lipschitz domains. NoDEA Nonlin. Diff. Equ. Appl. 20(3), 1125–1155 (2013)

    Article  MathSciNet  Google Scholar 

  21. Papanicolaou, V.: The probabilistic solution of the third boundary value problem for second order elliptic equations. Probab. Theory Relat. Fields 87(1), 27–77 (1990)

    Article  MathSciNet  Google Scholar 

  22. Peres, Y., Schramm, O., Sheffield, S., Wilson, D.: Tug-of-war and the infinity Laplacian. J. Amer. Math. Soc. 22, 167–210 (2009)

    Article  MathSciNet  Google Scholar 

  23. Peres, Y., Sheffield, S.: Tug-of-war with noise: A game theoretic view of the p-Laplacian. Duke Math. J. 145(1), 91–120 (2008)

    Article  MathSciNet  Google Scholar 

  24. Prèkopa, A.: On logarithmic concave measures and functions. Acta Sci. Math. 34, 335–343 (1973)

    MathSciNet  MATH  Google Scholar 

Download references


The authors are grateful to Dorin Bucur for bringing to their attention questions related to the Robin boundary condition. M.L. acknowledges partial support from the NSF grant DMS-1613153 and support through visits to Microsoft Research in Redmond.


M.L. acknowledges partial support from the NSF grant DMS-1613153 and support through visits to MSR (Microsoft Research) in Redmond.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Marta Lewicka.

Ethics declarations

Conflict of interest/Competing interests


Additional information

Availability of data and material

Not applicable

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lewicka, M., Peres, Y. The Robin Mean Value Equation II: Asymptotic Hölder Regularity. Potential Anal (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Robin problem
  • Third boundary value problem
  • Oblique boundary conditions
  • Dynamic programming principle
  • Random walks
  • Finite difference approximations
  • Viscosity solutions

Mathematics Subject Classification (2010)

  • 35J05
  • 35J25
  • 60G50